Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 41, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 16, 2011, 5:13 PM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2011, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 16, 2011, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 83 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
899
WUUS51 KCAR 162113
SVRCAR
MEC003-019-021-162200-
/O.NEW.KCAR.SV.W.0041.110616T2113Z-110616T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
513 PM EDT THU JUN 16 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
THIS INCLUDES THE CITY OF MILLINOCKET...
EAST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
EXTREME SOUTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 600 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MEDWAY TO 22 MILES WEST OF
MILLINOCKET...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF
MILLINOCKET TO 15 MILES NORTH OF BROWNVILLE JUNCTION...AND MOVING
EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
MILLINOCKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4564 6926 4573 6846 4558 6802 4554 6802
4527 6883
TIME...MOT...LOC 2113Z 289DEG 20KT 4567 6846 4555 6912
$$
HILL1 follow-up statement
754
WWUS51 KCAR 162133
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
533 PM EDT THU JUN 16 2011
MEC003-019-021-162200-
/O.CON.KCAR.SV.W.0041.000000T0000Z-110616T2200Z/
PISCATAQUIS ME-AROOSTOOK ME-PENOBSCOT ME-
533 PM EDT THU JUN 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL PENOBSCOT...EXTREME SOUTH CENTRAL AROOSTOOK AND
SOUTHEASTERN PISCATAQUIS COUNTIES...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MOLUNKUS TO 6 MILES WEST OF
WEST SEBOEIS...OR ALONG A LINE EXTENDING FROM 18 MILES EAST OF
MILLINOCKET TO 12 MILES NORTH OF BROWNVILLE JUNCTION...MOVING EAST AT
25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MACWAHOC...WINN...SEBOEIS...MEDFORD...MATTAWAMKEAG...KINGMAN AND
CHESTER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4527 6883 4555 6916 4569 6835 4558 6802
4554 6802
TIME...MOT...LOC 2133Z 289DEG 20KT 4563 6831 4551 6897
$$
HILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:42 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 16, 3:42 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 342 PM EDT THU JUN 16 2011 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION INTO SATURDAY. A STRONG COLD FRONT WILL APPROACH THE REGION LATER SATURDAY AND CROSS THE AREA SATURDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION HAS BEGUN TO FIRE ACROSS FAR W AND NW PORTIONS OF OUR FA AS EXPECTED ERLY THIS AFTN. WEAK SFC COLD FRONT CURRENTLY EXTENDS WWRD FROM WEAK LOW PRES JUST NW OF YQB W/ AN ASSOCIATED WEAK WARM FRONT JUST TO OUR E. FINALLY...EXTENDING N-S ACROSS WRN MAINE ATTM IS A PREFRONTAL SFC TROF. IN THE UPPER LEVELS...WEAK UPPER RIDGE CURRENTLY ACROSS THE REGION GIVING WAY TO INCREASING NW FLOW ALOFT W/ DIGGING SHORT WAVE ENERGY DIVING SE TOWARD THE AREA AROUND DEEP UPPER LOW OVER N CENTRAL QUEBEC. LATEST MSAS ANALYS SHOWS INCREASING TDS ACROSS W AND NW AREAS W/ SBCAPES OF 1000-1500 J/KG THESE AREAS...MATCHING UP WELL W/ THE CURRENT OUTBREAK OF CONVECTION. EXPECT CONVECTION TO CONT TO FIRE AND MOVE ESE THRU THE AFTN AND ERLY EVE HOURS AND THEN WEAKEN AND MOVE SE OF THE AREA BY MID TO LATE EVE. W/ MDT CAPES...WEAK TO MDT FORCING ALOFT AND SOME NWRLY SHEAR...EXPECT PULSE TYPE MULTICELLULAR STORMS A FEW OF WHICH COULD BE STRONG TO SEVERE W/ HAIL/GUSTY WINDS THE PRIMARY THREAT... && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... A QUASI-STATIONARY FRONT WILL REMAIN ON AN WEST/EAST LINE NEAR THE NORTHERN PORTION OF MAINE DURING THIS PERIOD. AT THE SAME TIME AN INTENSE 500 MILLIBAR LOW WILL SLOWLY MOVE TO THE SOUTHEAST. NAM40 INDICATES AROUND 1000 JOULES OF CAPE OVER THE CENTRAL PORTION OF THE FORECAST AREA GOING INTO FRIDAY EVENING. EXPECT THUNDERSTORMS TO DEVELOP SOUTH OF THE STATIONARY FRONT. SURFACE AND UPPER LEVEL LOW PRESSURE MOVE TO VICINITY OF NORTHERN MAINE DURING THE DAY SATURDAY. MORE THUNDERSTORMS EXPECTED TO DEVELOP LATER IN DAY SATURDAY AS LOW PRESSURE PASSES TO THE NORTH AND COLD FRONT MOVES THROUGH THE STATE. EXPECT HIGH PRESSURE TO BUILD IN FROM THE WEST SUNDAY. FOR POP HAVE INITIALIZED GRIDS WITH A BLEND OF THE NAM12...GFS40 AND SREF. WILL INCREASE PROBABILITY NUMBERS OVER MAXIMUM AREAS. FOR WIND HAVE USED A 50/50 BLEND OF THE NAM12 AND GMOS. WILL USE GMOS TO INITIALIZE THE TEMPERATURE GRIDS. WILL INCREASE MAXIMUM TEMPERATURE A FEW DEGREES BOTH DAYS. HAVE BLENDED THE NAM12 AND GFS40 FOR QPF. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE EXTENDED MODELS CONTINUE TO BE IN GOOD GENERAL AGREEMENT THROUGH THE PERIOD. AT THE START OF THE PERIOD THERE WILL BE A VERTICALLY STACKED LOW OVER THE EASTERN PORTIONS OF THE ST LAWRENCE SEAWAY...HIGHER PRESSURE WILL BEGIN TO RIDGE INTO WESTERN MAINE. THE HIGH PRESSURE RIDGE WILL DOMINATE THE WEATHER THROUGH MONDAY NIGHT INTO TUESDAY MORNING. TUESDAY AFTERNOON A LOW PRESSURE WILL MOVE SOUTH OUT OF THE HUDSON BAY REGION. THIS LOW WILL MOVE INTO WESTERN MAINE TUESDAY EVENING. ANOTHER LOW AND ITS ASSOCIATED FRONTAL SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES REGION. BY WEDNESDAY MORNING THESE SYSTEMS MERGE INTO ONE SYSTEM WITH A COLD FRONT EXTENDED ACROSS CENTRAL MAINE FROM A LOW IN EASTERN QUEBEC...THROUGH MAINE...TO A SECOND LOW OVER THE NORTHERN GREAT LAKES. THE COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT. A WEAK HIGH PRESSURE RIDGE WILL MOVE INTO NORTHERN MAINE AS THE LOW OVER THE GREAT LAKES MOVE EAST. BY THURSDAY EVENING THE LOW WILL PUSH EAST INTO VERMONT THE ASSOCIATED WARM FRONT WILL MOVE INTO OUR COASTAL WATERS. BY THE END OF THE PERIOD...THE LOW AND FRONTAL SYSTEM WILL BE EAST OF THE AREA AND HIGHER PRESSURE WILL BEGIN TO RIDGE INTO WESTERN MAINE. LOADED GMOS...ADJUSTED THE SKY AND POP GRIDS TO BETTER SUPPORT ONE ANOTHER. LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATERS. PLUS 15 PERCENT FOR WIND GUSTS OVER LAND...20 PERCENT OVER WATER. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: MAINLY VFR CONDS EXPECTED NEXT 24 HRS W/ BRIEF PERIODS OF MVFR/IFR IN ANY TSTM ACTIVITY. SHORT TERM: EXPECT MVFR/IFR CONDITIONS FRIDAY NIGHT AND SATURDAY AS SHOWERS DEVELOP. IMPROVMENT TO VFR CONDITIONS EXPECTED SUNDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. && .MARINE... NEAR TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE PERIOD. EXPECT SOME PATCHY FOG LATER TONIGHT THRU FRI AS LOW- LEVELS CONT TO MOISTEN UP OVER THE WATERS. SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND GRIDS. FOR WAVES: HAVE INITIALIZE GRIDS WITH WNA/4. WAVE GRAPHICS INDICATE LONG FETCH EXTENDING FROM THE GULF OF MAINE TO THE SOUTHEAST. WAVE MODEL LOOKS A LITTLE HIGH SATURDAY DUE TO BOUNDARY CONDITIONS IN GULF OF MAINE...SO WILL LOWER ONE FOOT. WILL LEAVE MODEL NUMBERS FOR SUNDAY AS WAVES FROM SOUTHEAST CORNER OF FETCH ARRIVE. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...KHW SHORT TERM...MIGNONE LONG TERM...NORTON AVIATION...KHW MARINE...KHW/MIGNONE
Hazardous weather outlook, Jun 16, 3:14 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 314 AM EDT THU JUN 16 2011 MEZ001>006-010-011-015>017-029>032-170715- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 314 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER INTO THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ANZ050>052-170715- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 314 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
In the hours before
Local storm report, Jun 16, 4:04 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
404 PM EDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 2 SSE ASHLAND 46.61N 68.40W
06/16/2011 E1.00 INCH AROOSTOOK ME TRAINED SPOTTER
HAIL COVERED THE GROUND
&&
EVENT NUMBER CAR1100018
TWDThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:23 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 67 min |
| Jun 16, 2:33 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 42 min |
| Jun 16, 3:42 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 63 min |
| Jun 16, 3:48 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 19 min |
| Jun 16, 4:36 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 54 min |
| Jun 16, 5:54 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 51 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.